North Dakota, 2010

Hail in North Dakota, August 20, 2010

August 20, 2010 · NWS FGF · 3 events in 1 county or zone

Several thunderstorms formed north of Devils Lake early in the evening of the 20th. One thunderstorm rapidly intensified and became severe over the course of two volume scans on the radar (10 to 15 minutes), dropping large hail in the Garske area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several thunderstorms formed north of Devils Lake early in the evening of the 20th. One thunderstorm rapidly intensified and became severe over the course of two volume scans on the radar (10 to 15 minutes), dropping large hail in the Garske area. The thunderstorms held together as they moved across central Ramsey and northern Walsh County, but died as they reached northwest Grand Forks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 5:44 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 20, 5:44 PM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT FRI AUG 20 2010

.DISCUSSION...
UPDATED THE FORECAST TO ADD IN SOME ISOLATED TSTMS A BIT FURTHER
WEST THAN THE FORECAST HAD. OTHERWISE DID SOME UPDATES TO ADJUST
TO CURRENT CLOUD CONDITIONS...AS IT CLEARING OUT PRETTY QUICK NOW.
WILL LEAVE THE REST OF THE FORECAST AS IS AND SEE HOW LONG THE
TSTMS WILL LAST THIS EVENING. LOTS OF SMOKE UPSTREAM AND THINK IT
SHOULD REMAIN ALONG/NORTH OF THE CANADIAN BORDER TONIGHT.

&&

.AVIATION...
KEPT THE MENTION OF FOG AT KTVF/KBJI IN THE EARLY MORNING HOURS.
THINK KBJI MAY HAVE A BETTER SHOT WITH THE RECENT RAIN. OTHERWISE
WIND SPEEDS CONTINUE TO LOOK LIGHT THRU MOST OF THE TAF PERIOD.
PRETTY ISOLATED TSTMS TONIGHT AND DOUBT ANY WOULD HIT ANY OF THE
TAF SITES EITHER.

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT FRI AUG 20 2010/

SHORT TERM [TONIGHT - MON]...

THE MAIN CHALLENGE IN THE SHORT TERM FORECAST IS THE PCPN
POTENTIAL IN CONNECTION WITH AN EASTWARD MOVING TROUGH CURRENTLY
IN MANITOBA AND CENTRAL ND. OTHER CHALLENGES INCLUDE THE
POTENTIAL FOR FOG TONIGHT...AND THE STRENGTH OF GUSTY WINDS
SUNDAY. THE MODELS ARE IN DECENT AGREEMENT...EXCEPT FOR THE GFS
AND ECMWF BEING MORE ENTHUSIASTIC ABOUT PCPN TONIGHT THAN THE
OTHER MODELS. LEANED ON A BLEND OF THE MODELS FOR THIS FORECAST.

A TROUGH IN MANITOBA AND CENTRAL ND WILL CONTINUE TO MOVE EAST
THIS EVENING AND OVERNIGHT. SOME MODELS KEEP THE TROUGH PASSAGE
DRY...BUT INDICATE PCPN NORTH OF THE CANADIAN BORDER. THE GFS
AND ECMWF ON THE OTHER HAND STILL INCLUDE PCPN ACROSS THE NORTHERN
VALLEY AND NORTHERN MN THROUGH TONIGHT. THEREFORE...KEPT SLIGHT
CHANCES OF SHOWERS AND STORMS ACROSS THE NORTHERN FA THROUGH
TONIGHT. THE EXPECTED CLEARING AND VERY LIGHT WINDS TONIGHT FROM
THE HIGH PRESSURE SHOULD DEVELOP AT LEAST SOME PATCHY FOG EAST OF
THE VALLEY. THAT AREA HAD SOME RAIN LAST NIGHT TO HELP PROVIDE
SOME MOISTURE TO FEED FOG DEVELOPMENT. THE NEXT SHIFT WILL NEED TO
DETERMINE IF THE VALLEY WILL GET FOG TOO...BUT AT THIS POINT NOT
CONFIDENT ENOUGH TO INCLUDE THE VALLEY.

SATURDAY AND SATURDAY NIGHT...THE HIGH PRESSURE OVER MANITOBA AND
MINNESOTA WILL SLOWLY MOVE EASTWARD...AND HELP KEEP THE NORTHERN
PLAINS DRY AND SUNNY. AN UPPER LEVEL RIDGE WILL AMPLIFY OVER THE
CENTRAL US. SOUTHEASTERLY WINDS WILL INCREASE ACROSS THE VALLEY
AND WEST AS A LOW PRESSURE SYSTEM ORGANIZES IN MONTANA. THE INFLUX
OF WARMER AIR WILL RESULT IN NOTICEABLY WARMER TEMPERATURES IN THE
MID TO UPPER 80S.

SUNDAY...THE LOW PRESSURE SYSTEM WILL ADVANCE INTO SASKATCHEWAN
AND THE WESTERN DAKOTAS. THE NORTHERN PLAINS CAN EXPECT GUSTY
SOUTH-SOUTHEASTERLY WINDS...WHICH WERE INCREASED FROM THE PREVIOUS
FORECAST. THE MAIN QUESTION IS HOW GUSTY. STAYED AWAY FROM THE
HIGHEST GUIDANCE SINCE THE DIRECTION OF THE WINDS AT THE SURFACE
DOES NOT APPEAR TO LINE UP TOO WELL WITH THE MODELS 850 MILLIBAR
SOUTH- SOUTHWESTERLY WINDS. SUNDAY WILL ALSO BE HOT AND
SUNNY...WITH HIGHS IN THE MID 80S TO LOW 90S.

SUNDAY NIGHT AND MONDAY...A COLD FRONT WILL MOVE THROUGH SOUTH
CENTRAL CANADA AND THE NORTHERN PLAINS LATE SUNDAY NIGHT AND
MONDAY...RESULTING IN INCREASED CLOUD COVER...THE CHANCE OF
SHOWERS AND STORMS...AND COOLER TEMPERATURES.

LONG TERM [MON NIGHT - FRI]...

QUIET PERIOD COMING UP FOR A CHANGE.  ONE FRONT WILL PASS THROUGH
SUN NIGHT INTO MONDAY..FOLLOWED BY LARGE HIGH PRESSURE SETTLING INTO
THE NATIONS MIDSECTION. WRAPAROUND CLOUDS AND A CHANCE FOR PCPN WILL
LINGER OVER FAR NE ND/NW MN TUESDAY DUE TO PRESENCE OF UPPER LOW IN
NORTHWEST ONTARIO.  OTHERWISE MOSTLY CLEAR AND DRY WED-THU WITH NEXT
UPPER LOW DUE TO MOVE NORTH OF THE INTERNATIONAL BORDER ON
FRIDAY-SATURDAY.  THIS SYSTEM WILL PUSH FRONT THROUGH FRIDAY WITH
CHC OF THUNDERSTORMS.  HOWEVER MOISTURE APPEARS TO BE LIMITING THIS
WEEK.  TEMPERATURES WILL AVERAGE ABOUT NORMAL THROUGH MID WEEK
BEFORE RETURNING TO ABOVE NORMAL TOWARD WEEKS END.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 20, 5:55 AM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT FRI AUG 20 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS AREAS EAST
OF THE RED RIVER VALLEY MAINLY DURING THE MORNING. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE SUNDAY NIGHT INTO
MONDAY WITH THE PASSAGE OF A SLOW MOVING COLD FRONT. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ramsey

When
August 20, 5:56 PM CST
Where
Ramsey County, 3.92 mi WSW of Starkweather
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.430, -98.960

Hail, Ramsey

When
August 20, 5:56 PM CST
Where
Ramsey County, 3.67 mi W of Starkweather
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.450, -98.960

Hail, Ramsey

When
August 20, 6:05 PM CST
Where
Ramsey County, 2.91 mi NNE of Webster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.320, -98.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247817, 247818, 247819.